Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 21, 2017, 5:29 PM EDT for Saint Mary's County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2017, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 21, 2017, 6:03 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Mary's County, MD
The radar
The Dover AFB radar (KDOX), 116 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:30 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017
.SYNOPSIS...
A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.
&&
.NEAR TERM /TONIGHT/...
With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.
Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.
It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.
The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.
VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.
VFR again Wednesday.
Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.
&&
.MARINE...
A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.
Another SCA is in effect Tuesday afternoon/evening.
Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.
&&
.TIDES/...
Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
ANZ530>543.
&&
PRODUCTS...WOODY!/DFH/ADSHazardous weather outlook, Aug 21, 3:50 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 350 PM EDT Mon Aug 21 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 350 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are anticipated this afternoon and evening. A few storms may become severe...with damaging winds and large hail being the primary threats. Locally heavy rainfall may also lead to isolated flash flooding during this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms Tuesday night have the potential to become severe...with damaging wind gusts being the primary threat. .SPOTTER INFORMATION STATEMENT... Local spotter activation may be needed this afternoon and evening...and again Tuesday night. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 350 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are anticipated this afternoon and evening. These may produce heavy rainfall. A severe thunderstorm with damaging wind gusts and large hail will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms Tuesday night have the potential to become severe...with damaging wind gusts being the primary threat. .SPOTTER INFORMATION STATEMENT... Local spotter activation may be needed this afternoon and evening...and again Tuesday night.
In the hours before
Local storm report, Aug 21, 4:48 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 ESE ROSEDALE 39.32N 76.48W
08/21/2017 E0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702896
HASLocal storm report, Aug 21, 4:58 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 E DUNDALK 39.27N 76.47W
08/21/2017 E1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702897
HASLocal storm report, Aug 21, 5:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD HANOVER 39.19N 76.72W
08/21/2017 HOWARD MD DEPT OF HIGHWAYS
MARYLAND 150 WESTBOUND LANE CLOSED BETWEEN MARLYN AVE
AND OLD EASTERN AVE
&&
EVENT NUMBER LWX1702898
HASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:27 AM EDT | Small Craft Advisory | LWX | 49 hr | |
| Aug 21, 2:27 PM EDT | Small Craft Advisory | LWX | 20 hr | |
| Aug 21, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, Stafford | 53 min |
| Aug 21, 2:38 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 21, 3:06 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 21, 4:20 PM EDT | Special Marine Warning | LWX | 115 min | |
| Aug 21, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 43 min |
| Aug 21, 4:54 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 21, 5:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Aug 21, 5:03 PM EDT | Special Marine Warning | LWX | 117 min | |
| Aug 21, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Stafford | 46 min |
| Aug 21, 6:18 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania | 42 min |
| Aug 21, 6:35 PM EDT | Special Marine Warning | LWX | 85 min | |
| Aug 21, 6:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 21, 7:52 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 21, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 51 min |
| Aug 21, 3:30 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Aug 21, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 46 min |
| Aug 21, 4:51 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 39 min |
| Aug 21, 5:00 PM EDT | Tornado Warning | LWX | Charles, Saint Mary's | 30 min |
| Aug 21, 5:24 PM EDT | Flash Flood Warning | LWX | Charles, Saint Mary's | 3 hr |
| Aug 21, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore | 43 min |
| Aug 21, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.